Heroin Overdose Prevention
What is Heroin Overdose?
Heroin overdose happens when a drug user who is taking heroin to get high takes too much heroin and has unpleasant side effects, possibly leading to death.
Why would a drug user take too much heroin?
Usually heroin overdose is accidental. The drug user did not intend to take too much heroin.
Don’t drug users know how much heroin is too much?
Unfortunately, heroin is a street drug and it is not regulated at all. There is no way to know what is in heroin when it is purchased from a drug dealer. The drug user may trust their dealer to some extent, but in the end, there is no guarantee.
Wouldn’t make more sense for a dealer to make the drug weaker rather than stronger?
This may be true with other street drugs. Adding a filler ingredient to cocaine, for example, means that the dealers can make more money. With heroin, a current popular additional ingredient is fentanyl. The end result is also to help the drug dealer make more money, but fentanyl is not an inactive ingredient.
What is fentanyl?
Fentanyl is a very potent synthetic opioid that is 80 times more potent than morphine. It can be added to heroin or it can be used as a substitute. Because of the high potency, the risk of overdose is very high. Fentanyl is a pharmaceutical product and is used commonly in surgery. When administered by a board certified anesthesiologist, it can be very safe. When sold on the street by drug dealers, it is one of the deadliest street drugs. It has been called, “The Dead Man’s High.”
What are the side effects of heroin overdose?
Side effects of heroin overdose can include shallow breathing, dry mouth, small or pinpoint pupils and drowsiness. The side effects may progress until breathing stops completely. If this happens and emergency medical responders or a prepared caregiver are not present, the drug user will likely die from the overdose.
How can death be prevented from a heroin overdose?
The antidote to heroin is a medication called naloxone. Naloxone blocks the receptors that heroin binds to, reversing its effects. The experience may be unpleasant for the overdosing drug user, but it is life saving. Naloxone is administered in emergency situations with a special automatic injector.
How can I get a naloxone automatic injector?
Ask your doctor. Anyone who is in the same home as a drug user can get a prescription. A brand name for the injector is Evzio. The device talks and will lead the caregiver through the steps to administer doses. It is still important to call 911 immediately in case of an overdose. Evzio is only meant to keep the patient alive until emergency medical responders can arrive on the scene. Evzio is short acting and will soon wear off, causing the drug user to go back into the deadly state of overdose.
How likely is it that a drug user will die from a heroin overdose?
It is very likely. It only takes one mistake that cannot be undone. Drug users tend to use drugs secretly and in private. Often, when they are discovered, it is already too late.
How can heroin overdose be prevented?
The best way to avoid a heroin overdose is to quit heroin as soon as possible. Heroin and fentanyl and other opioids, such as pain medication, are the most deadly drugs of abuse. Heroin overdose is an epidemic in the US. Fortunately, there are medications that can help the heroin addict quit and avoid a heroin overdose related death.
What medications can be used to help a heroin user to quit?
There are two that are approved for this use, methadone and buprenorphine. Methadone is administered in highly regulated clinics which require the patient to come in on a daily basis to get their daily dose. Methadone is dangerous and has to be administered carefully to patients. Buprenorphine is a unique medication that is safe and effective. It can be prescribed by a doctor who takes an eight hour course and obtains a special additional ‘X’ number. We recommend a compassionate, caring doctor who does not judge you and takes the time to listen to you.
Can buprenorphine protect drug users from experiencing a heroin overdose?
Yes, it can. Buprenorphine is usually combined with Naloxone. The most well known brand is Suboxone. Suboxone comes as a film or a tablet and is placed under the tongue to absorb. Suboxone will help the drug user to avoid the difficult and extremely uncomfortable withdrawal syndrome associated with quitting heroin. Suboxone will also reduce drug cravings, making a heroin relapse much less likely.